New York, 2014

Hail and Damaging Winds in New York, June 17, 2014

June 17, 2014 · NWS BUF · 37 events in 11 counties and zones

Scattered showers and thunderstorms developed in a warm, humid air mass during the afternoon hours. These were followed by a large area of showers and thunderstorms associated with low pressure moving across the Great Lakes into southern Ontario and then Quebec.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Scattered showers and thunderstorms developed in a warm, humid air mass during the afternoon hours. These were followed by a large area of showers and thunderstorms associated with low pressure moving across the Great Lakes into southern Ontario and then Quebec. Several of the thunderstorms produced strong, damaging winds. Damage was mainly reported as downed trees and wires however there were some reports of structural and other damage. These included, for example, the soffit blown off a house in Marion, several automobiles damaged by falling trees, and ten utility poles downed in Spencerport. The thunderstorms also produced hail up to one-and-one-quarter inch. Hail was reported in Castile, near Windecker and in Lowville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 17, 10:38 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 10:38 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1138 AM EDT TUE JUN 17 2014

.SYNOPSIS...
A VERY WARM AND HUMID AIRMASS TODAY WILL GIVE WAY TO SHOWERS AND
THUNDERSTORMS. A FEW THUNDERSTORMS WILL BLOSSOM ON A LAKE BREEZE
BOUNDARY THIS AFTERNOON ACROSS SOUTHWESTERN NEW YORK STATE...THEN A
RATHER LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL PASS ACROSS
WESTERN AND CENTRAL NEW YORK LATER THIS AFTERNOON AND EVENING. SOME
OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS...HEAVY RAIN AND
POSSIBLE HAIL ACROSS WESTERN NEW YORK. SHOWERS AND THUNDERSTORMS WILL
LINGER INTO WEDNESDAY BEFORE A COLD FRONT DROPS ACROSS THE REGION
AND USHERS IN A REFRESHING AND DRIER AIRMASS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A BROAD AREA OF HIGH PRESSURE ALOFT IS FOUND CENTERED OVER THE
SOUTHEAST STATES THIS MORNING. THIS FEATURE WILL ALLOW THE MORNING
TO START QUIET THOUGH WARM AND HAZY. A WARMING SOUTHWEST FLOW AND
DAYTIME SUNSHINE WILL ALLOW THIS SURFACE AIRMASS TO WARM INTO THE
80S...AND UPPER 80S ACROSS THE NORTHERN NIAGARA FRONTIER AND GENESEE
VALLEY.

SHOWERS AND THUNDERSTORMS ACROSS LOWER MICHIGAN AND SOUTHERN ONTARIO
HAVE BEEN TRACKING EAST-NORTHEAST AND WILL MISS OR GRAZE THE WESTERN
COUNTIES AS SOUTHWEST BOUNDARY LAYER WINDS SHOULD KEEP THIS ROUND OF
CONVECTION AWAY FROM THE REGION.

THE FORECAST AREA WILL BE UNDER A WARMER AND MORE HUMID AIRMASS
LATER IN THE DAY WITH A BEVY OF SEVERE WEATHER INDICES POINTING
TOWARD THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF GUSTY OR DAMAGING
WINDS, VERY HEAVY RAIN AND SOME HAIL. LIFTED INDEX FALLS TO -6 WITH
SBCAPE IN EXCESS OF 200 J/KG AND PRECIPITABLE WATER VALUES OF 1.75
INCH OR GREATER. ONE FACTOR LIMITING HAIL SIZE IS THE HEIGHT OF THE
WET BULB ZERO AT 11KFT...ALLOWING A DEEPER MELTING LAYER.

SHOULD A LINE OR DAMAGING STORMS FORM DURING THE EARLY PART OF THE
EVENING...EXPECT IT TO TURN TOWARD THE SOUTHEAST BY SHORTLY AFTER
SUNSET AND AVOID THE NORTHERN FINGER LAKES AND EASTERN LAKE ONTARIO
REGION...BUT THEY SHOULD NOT BE UNAFFECTED BY THIS STORMY PATTERN AS
THE MODELS INDICATE THE CORE OF THE CONVECTION WILL CROSS THIS
REGION LATE IN THE EVENING TO SHORTLY AFTER MIDNIGHT.

TEMPERATURES WILL REMAIN QUITE MILD WITH LOW TEMPS IN THE MID TO
UPPER 60S AND IT WILL FEEL QUITE MUGGY AS WELL.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
CONVECTIVE COMPLEX ALONG FRONTAL BOUNDARY PUSHING SOUTHWARD THROUGH
THE REGION MAY BE ONGOING WEDNESDAY MORNING AIDED BY SHORTWAVE PUSH
EAST FROM THE GREAT LAKES. DIFFICULT TO PLACE GREATEST THREAT
AREA... BUT PROPAGATION VECTORS SUGGEST THE NORTHERN EXTENT COULD
CROSS A GOOD PORTION OF THE AREA WEDNESDAY MORNING. AM NOT ENTIRELY
SOLD ON THIS IDEA WITH INSTABILITY FORECASTS SHOWING A FURTHER
SOUTHEAST PROPAGATION INTO AND THROUGH THE SOUTHERN TIER/NORTHERN
PENNSYLVANIA.

THIS FRONTAL BOUNDARY WILL BECOME MOSTLY STATIONARY DURING THE
REMAINDER OF WEDNESDAY INTO WEDNESDAY NIGHT RESULTING IN AN
ADDITIONAL THREAT FOR CONVECTION. UNCERTAINTY REMAINS AT THIS POINT
IN THE FORECAST WITH MODELS STILL SHOWING QUITE A DIFFERENCE
REGARDING THIS FRONTAL FEATURE.

BEYOND WEDNESDAY NIGHT...HAVE TAKEN A DECIDEDLY DRIER APPROACH FOR
THURSDAY THROUGH THURSDAY NIGHT...MOST GUIDANCE SUGGESTING
CONSIDERABLE DRY AIR ADVECTING INTO THE REGION AROUND DEVELOPING
HUDSON BAY HIGH. BUILDING OF OVERHEAD MID LEVEL RIDGE AXIS ONLY
FURTHER SUPPORTS A DRIER SCENARIO.

HUMID/MUGGY TEMPERATURES AT OR ABOVE NORMAL TO START THE PERIOD WILL
END WITH MORE COMFORTABLE AND COOLER TEMPERATURES BY THE END OF THE
PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A LOW AMPLITUDE PROGRESSIVE FLOW WILL BE IN PLACE ACROSS THE LOWER
48 AS WE OPEN THIS PERIOD...BUT AS WE PROGRESS THROUGH THE
WEEKEND... THE FLOW WILL BUCKLE AND GENERAL TROUGHINESS WILL SET UP
OVER EASTERN CANADA AND THE NORTHEASTERN UNITED STATES. THIS WILL
RESULT IN SEASONABLE TEMPERATURES DURING THE PERIOD WITH NO
TROUBLESOME HUMIDITY TO WORRY ABOUT.

IN TERMS OF PRECIPITATION...THE STRONG SFC HIGH CENTERED OVER HUDSON
BAY WILL REMAIN IN CONTROL ACROSS THE LOWER GREAT LAKES FOR ONE MORE
DAY...SO FRIDAY SHOULD PROVE WITH AMPLE SUNSHINE AND COMFORTABLE
CONDITIONS.

AS THE RIDGE OVER THE UPPER GREAT LAKES BREAKS DOWN DURING THE
WEEKEND...THE DOOR WILL OPEN TO SOME MOISTURE TO ADVECT TO THE EAST.
THIS IN COMBINATION WITH SOME SUBTLE MID LEVEL DISTURBANCES WILL
RESULT IN SLGT/LOW CHC POPS FOR BOTH DAYS OF THE WEEKEND. THE VAST
MAJORITY OF THE TIME/REGION SHOULD BE RAIN FREE THOUGH.

ON MONDAY...A STRONG SHORTWAVE WILL CROSS THE LOWER GREAT LAKES AND
OFFER A HIGHER CHANCE FOR MORE WIDESPREAD SHOWER/THUNDERSTORM
ACTIVITY.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
AT 12Z VFR FLIGHT CONDITIONS WERE FOUND ACROSS MUCH OF THE REGION.
THE EXCEPTIONS ARE WITHIN THE SOUTHERN TIER WHERE VALLEY FOG WILL
DISSIPATE OVER THE NEXT FEW HOURS AS DAYTIME INSOLATION INCREASES
MIXING HEIGHTS. ALSO SOME PATCHES OF FOG AND LOW CLOUDS ARE ACROSS
THE NORTH COUNTRY. THIS TOO SHOULD DISSIPATE BY MID MORNING.

EXPECT LARGELY VFR FLIGHT CONDITIONS THROUGH ABOUT 21-00Z WITH JUST
A STRAY SHOWER OR THUNDERSTORM...MAINLY INLAND ACROSS THE SOUTHERN
TIER AND DRIFTING INLAND TOWARDS THE SOUTHERN GENESEE VALLEY. WILL
INSERT A VCTS IN THE KJHW TAF AS COVERAGE SHOULD BE ISOLATED TO
SCATTERED.

AROUND 21-00Z SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD AS A SHORTWAVE SPAWNS A NEW CONVECTIVE COMPLEX. THERE IS
STILL SOME UNCERTAINTY AS TO THE TRACK...BUT TAKING A CLIMATOLOGICAL
TRACK EXPECT THE BULK OF THE SHOWERS AND THUNDERSTORMS TO IMPACT THE
4 WESTERN TAF SITES. THIS COMPLEX WILL LIKELY FORM TO THE WEST AND
NORTH OF THE KBUF/KIAG AIRFIELDS...THEN TRACK SOUTH AND EAST ACROSS
WNY AND PORTIONS OF CNY. SOME OF THESE STORMS COULD BRING HEAVY
RAINFALL WITH IFR VSBYS/ WHILE ALSO PRODUCING LOCALIZED STRONGER
WIND GUSTS. THIS COMPLEX WILL DROP SE OF THE AIRFIELDS SHORTLY AFTER
06Z WITH A FEW TRAILING SHOWERS WITHIN A NOW STABILIZING
ENVIRONMENT.

OUTLOOK...
WEDNESDAY...MAINLY VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS AND
ASSOCIATED BRIEF MVFR/IFR.
THURSDAY THROUGH SATURDAY...VFR.

&&

.MARINE...
A WARM AIRMASS WILL LIMIT THE WAVE ACTION ON THE LAKES THROUGH THE
REMAINDER OF THE WEEK. A COMPLEX OF THUNDERSTORMS WILL DROP ACROSS
THE LOWER LAKES LATER TODAY AND OVERNIGHT AND THESE STORMS COULD
BRING LOCALIZED STRONG WINDS. THUNDERSTORMS WILL REMAIN A
POSSIBILITY THROUGH WEDNESDAY BEFORE A COLD FRONT DROPS SOUTHWARD
ACROSS THE LAKES WEDNESDAY NIGHT AND BRINGS A REFRESHING LIGHT
NORTHWESTERLY BREEZE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS/WCH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...THOMAS
MARINE...THOMAS
Hazardous weather outlook, Jun 17, 5:26 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
626 AM EDT TUE JUN 17 2014

NYZ001>004-010>014-085-181030-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-SOUTHERN ERIE-
626 AM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS. THE STORMS WILL
ALSO HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLOODING WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-181030-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
626 AM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS. THE
STORMS WILL ALSO HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLOODING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY. THE
PRIMARY THREAT IS DAMAGING WINDS. THE STORMS WILL ALSO HAVE THE
POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005>008-181030-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
626 AM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLOODING WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-042>045-062>065-SLZ022-024-181030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
626 AM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-181030-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
626 AM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 66 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Wyoming

When
June 17, 1:10 PM EST
Where
Wyoming County, Castile
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.630, -78.050

Thunderstorm Wind, Monroe

When
June 17, 1:43 PM EST
Where
Monroe County, 0.86 mi SW of Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.120, -77.580

Law enforcement reported wires downed by thunderstorm winds.

Thunderstorm Wind, Monroe

When
June 17, 1:47 PM EST
Where
Monroe County, Penfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.130, -77.480

Law enforcement reported wires downed by thunderstorm winds.

Thunderstorm Wind, Wayne

When
June 17, 2:11 PM EST
Where
Wayne County, East Williamson
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.230, -77.150

The public reported large branced down on Route 104.

Thunderstorm Wind, Wayne

When
June 17, 2:19 PM EST
Where
Wayne County, 2.61 mi ESE of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.140, -77.150

The public reported damage to house in Marion and many broken branches.

Thunderstorm Wind, Orleans

When
June 17, 6:41 PM EST
Where
Orleans County, 0.5 mi E of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
43.270, -78.390

Thunderstorm winds downed power poles and wires.

Thunderstorm Wind, Orleans

When
June 17, 6:43 PM EST
Where
Orleans County, 0.5 mi E of Lyndonville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.320, -78.390

Officials reported trees downed by thunderstorm winds.

Thunderstorm Wind, Orleans

When
June 17, 6:50 PM EST
Where
Orleans County, Waterport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
43.320, -78.250

Thunderstorm winds downed trees and wires on Park Avenue in Waterport.

Thunderstorm Wind, Niagara

When
June 17, 6:52 PM EST
Where
Niagara County, 0.69 mi N of Wilson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
43.310, -78.830

Officials reported trees and wires down in Wilson.

Thunderstorm Wind, Orleans

When
June 17, 6:52 PM EST
Where
Orleans County, 1.38 mi N of Childs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.300, -78.200

Officials reported trees and wires downed on Route 104.

Thunderstorm Wind, Orleans

When
June 17, 6:55 PM EST
Where
Orleans County, 0.5 mi E of Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.250, -78.190

Officials reported trees downed by thunderstorm winds.

Thunderstorm Wind, Jefferson

When
June 17, 6:56 PM EST
Where
Jefferson County, 0.85 mi SE of Adams
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.810, -76.020

Officials reported trees downed by thunderstorm winds.

Thunderstorm Wind, Niagara

When
June 17, 6:58 PM EST
Where
Niagara County, 1.22 mi NE of Newfane
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.290, -78.700

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Niagara

When
June 17, 6:58 PM EST
Where
Niagara County, Barker Central Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.330, -78.550

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Niagara

When
June 17, 6:59 PM EST
Where
Niagara County, 0.5 mi E of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.350, -78.560

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Niagara

When
June 17, 7:06 PM EST
Where
Niagara County, 1.47 mi NNW of Orangeport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.220, -78.610

Officials reported trees downed by thunderstorm winds.

Thunderstorm Wind, Monroe

When
June 17, 7:09 PM EST
Where
Monroe County, 0.5 mi E of Hamlin
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.300, -77.920

The public reported a large tree down on Huntington Parkway in Hamlin.

Thunderstorm Wind, Monroe

When
June 17, 7:15 PM EST
Where
Monroe County, 0.86 mi SE of Spencerport
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
43.190, -77.810

The media reported ten power poles downed by thunderstorm winds in Spencerport.

Thunderstorm Wind, Monroe

When
June 17, 7:17 PM EST
Where
Monroe County, 0.5 mi E of Gates Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.150, -77.690

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Niagara

When
June 17, 7:18 PM EST
Where
Niagara County, 0.86 mi NW of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.090, -78.890

A trained spotter reported trees down on Niagara Falls Boulevard.

Thunderstorm Wind, Monroe

When
June 17, 7:24 PM EST
Where
Monroe County, 1.71 mi SW of Pt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
County Official
Coordinates
43.210, -77.570

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Genesee

When
June 17, 7:30 PM EST
Where
Genesee County, 1.22 mi SE of Alabama
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.090, -78.380

The public reported trees and wires downed by thunderstorm winds.

Hail, Lewis

When
June 17, 7:34 PM EST
Where
Lewis County, 0.5 mi W of Windecker
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.800, -75.630

Thunderstorm Wind, Genesee

When
June 17, 7:37 PM EST
Where
Genesee County, 0.5 mi E of Berger
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.080, -77.940

The public reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Genesee

When
June 17, 7:37 PM EST
Where
Genesee County, 0.5 mi W of Elba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.080, -78.190

The public reported trees and wires downed by thunderstorm winds.

Hail, Lewis

When
June 17, 7:45 PM EST
Where
Lewis County, 0.85 mi NW of Lowville
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.790, -75.490

Thunderstorm Wind, Jefferson

When
June 17, 7:45 PM EST
Where
Jefferson County, 0.69 mi S of Sackets Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.940, -76.120

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Chautauqua

When
June 17, 7:46 PM EST
Where
Chautauqua County, 0.69 mi S of Lily Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
42.340, -79.320

Officials reported trees downed by thunderstorm winds.

Thunderstorm Wind, Jefferson

When
June 17, 7:50 PM EST
Where
Jefferson County, 0.69 mi N of Ellisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
43.740, -76.130

Officials reported trees and wires downed by thunderstorm winds on Route 11.

Thunderstorm Wind, Jefferson

When
June 17, 8:00 PM EST
Where
Jefferson County, 0.85 mi SE of Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.970, -75.910

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Jefferson

When
June 17, 8:05 PM EST
Where
Jefferson County, 1.21 mi SW of Black River
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
44.010, -75.800

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Oswego

When
June 17, 8:19 PM EST
Where
Oswego County, 0.69 mi S of Mexico
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.460, -76.230

Trained spotters reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Lewis

When
June 17, 8:27 PM EST
Where
Lewis County, 0.69 mi N of Martinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.740, -75.470

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Lewis

When
June 17, 8:36 PM EST
Where
Lewis County, 0.5 mi W of Turin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.630, -75.410

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Lewis

When
June 17, 8:40 PM EST
Where
Lewis County, 0.5 mi W of Port Leyden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.580, -75.340

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Lewis

When
June 17, 8:42 PM EST
Where
Lewis County, 0.5 mi W of Greig
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.680, -75.360

Officials reported trees and wires downed by thunderstorm winds.

Thunderstorm Wind, Allegany

When
June 17, 8:44 PM EST
Where
Allegany County, 0.86 mi NE of Belfast
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.340, -78.110

Law enforcement reported trees and wires downed by thunderstorm winds on Route 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529652, 529653, 529654, 529655, 529657, 529658, 529660, 529661, 529662, 529664, 529665, 529666, 529668, 529669, 529670, 529671, 529672, 529673, 529674, 529675, 529676, 529677, 529678, 529679, 529680, 529681, 529682, 529683, 529684, 529685, 529686, 529687, 529688, 529689, 529690, 529691, 529693.